Alert archive / Minnesota / Flash Flood Watches in 2017
Flash Flood Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Oct 2, 2017, 2:22 PM CDT for 4 states. It took effect at Oct 2, 2017, 6:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Oct 2, 2017, 2:22 PM CDT (19:22 UTC)
- In effect from
- Oct 2, 2017, 6:00 PM CDT
- Expired
- Oct 3, 2017, 3:49 AM CDT
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
All 21 counties
Lyon County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 37 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348 WGUS63 KFSD 021922 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 222 PM CDT Mon Oct 2 2017 ...Heavy Rain Possible Late This Evening And Overnight... IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ056-062-066-067-069>071-030330- /O.NEW.KFSD.FF.A.0001.171002T2300Z-171003T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody- Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union- 222 PM CDT Mon Oct 2 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM CDT THIS EVENING THROUGH LATE TONIGHT... The National Weather Service in Sioux Falls has issued a * Flash Flood Watch for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and South Dakota, including the following areas, in northwest Iowa, Lyon IA, Osceola, Plymouth, and Sioux. In southwest Minnesota, Cottonwood, Jackson, Lincoln MN, Lyon MN, Murray, Nobles, Pipestone, and Rock. In northeast Nebraska, Dakota and Dixon. In South Dakota, Clay SD, Lincoln SD, Minnehaha, Moody, Turner, Union, and Yankton. * From 6 PM CDT this evening through late tonight * Scattered showers and thunderstorms will continue to develop this afternoon with more widespread showers and thunderstorms by this evening. Locally heavy rainfall...with amounts of 1 to 3 inches are expected. Localized rainfall amounts of greater than 3 inches may be possible. * Impacts...Heavy rainfall will be capable of producing quick ponding of water on roads...low lying...or poor drainage areas. Flash flooding may occur during the nighttime hours and thus may make flooding difficult to observe. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
2 follow-up statements
133 WGUS63 KFSD 030135 FFAFSD Flood Watch National Weather Service Sioux Falls SD 835 PM CDT Mon Oct 2 2017 ...Heavy Rain Possible Late This Evening And Overnight... IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ056-062-066-067-069>071-030945- /O.CON.KFSD.FF.A.0001.000000T0000Z-171003T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody- Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union- 835 PM CDT Mon Oct 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT TUESDAY... The Flash Flood Watch continues for * Portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and South Dakota, including the following areas, in northwest Iowa, Lyon IA, Osceola, Plymouth, and Sioux. In southwest Minnesota, Cottonwood, Jackson, Lincoln MN, Lyon MN, Murray, Nobles, Pipestone, and Rock. In northeast Nebraska, Dakota and Dixon. In South Dakota, Clay SD, Lincoln SD, Minnehaha, Moody, Turner, Union, and Yankton. * Until 6 AM CDT Tuesday * Scattered showers and thunderstorms will continue to develop overnight. Locally heavy rainfall...with amounts of 1 to 3 inches are expected. Localized rainfall amounts of greater than 3 inches may be possible. * Impacts...Heavy rainfall will be capable of producing quick ponding of water on roads...low lying...or poor drainage areas. Flash flooding may occur during the nighttime hours and thus may make flooding difficult to observe. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
703 WGUS63 KFSD 030849 FFAFSD Flood Watch National Weather Service Sioux Falls SD 349 AM CDT Tue Oct 3 2017 IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ056-062-066-067-069>071-031000- /O.CAN.KFSD.FF.A.0001.000000T0000Z-171003T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody- Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union- 349 AM CDT Tue Oct 3 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and South Dakota has been cancelled. While widespread flooding was not common, many locations received 2 to 3 inches of rain over a short period of time. Local creeks, streams and rivers will likely be near bankfull. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Oct 2, 12:51 PM CDT, 1 hour 31 minutes earlier.
Area forecast discussion, Oct 2, 12:51 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1251 PM CDT Mon Oct 2 2017 .SHORT TERM...(Today and Tonight) Issued at 420 AM CDT Mon Oct 2 2017 Large area of showers and thunderstorms racing east and pretty much out of the CWA already at 830z. Another strong jet max is poised to overtake the area this morning into the afternoon again however so while mostly dry conditions are expected through late morning, anytime after about 11am additional showers and storms will likely start to develop. The focus of these storms will likely be a little higher in the atmosphere, with updrafts based around 750mb to 700mb. These storms will try to develop in southeast SD and southwest MN from about 16z through 20z or so and shift northeast as the mid level boundary lifts north as the jet max shifts north. While rainfall amounts should not be excessive with these storms some heavy downpours will be possible with about 500 to 750 J/kg of CAPE available. By mid to late afternoon things get a little more complex. The surface to 925mb boundary should be in place from about Sioux City to Windom MN. While more than likely the environment will remain capped if enough heating occurs to break the cap the environment would be favorable for a few severe storms. Shear is very strong, has good turning in the lowest km and CAPE values would be about 1500 J/kg so wind gusts to 70 mph, hail to golf balls and an isolated tornado would be possible. But again, the latest indications are that surface based development will not occur. What appears more likely is that elevated convection will intensify after about 23z as the right entrance region of the strong jet aloft moves in. This may allow some activity to develop around 925mb to 900mb but the more organized area may be closer to 850mb to 800mb where soundings are much more favorable to support a parcel rising. CAPE values are expected to run about 1000 to 1500 J/kg with about 45 knots of effective shear so an isolated strong to severe storm will be possible. The main threat however will be heavy rain as the mid level boundary will run parallel to the upper level diffluent flow setting up the potential for training. There will also be the potential for a pivot point to develop as the system transitions from more of a training environment to a more progressive set up as the upper level support shifts northeast and more stable air spills in behind. Right now the combination of the training and potential pivot point point towards a line from about Freeman to Chester to Ivanhoe, about 20 miles on either side, as the highest probability of heavy rain. While average amounts will likely be about 1 to 2 inches, a few small areas will likely approach 3 to 4 inches. The heavy rain threat will gradually shift east and northeast through the overnight hours, but as it becomes more progressive the amounts will likely be an inch or less across the remainder of southwest MN, northwest IA and southwest MN. .LONG TERM...(Tuesday through Sunday) Issued at 420 AM CDT Mon Oct 2 2017 In the wake of the wave lifting north of the area on Tuesday morning, progression of the upper jet entrance should continue to gradually collapse baroclinic zone southeast of KMML/KFSD/KYKN through the day on Tuesday. Tight gradient in elevated instability closely associated with the progression of the frontal boundary, but thunder should be a much lesser threat Tuesday compared to showers. Even then, the exit of precipitation could be spurred on even a bit quicker by the ageostrophic flow across jet entrance and impact of drier air undercutting the residual mid-level boundary. Coordinated a drop in PoPs Tuesday night, but much more likely that drying will end precip at a greater pace. With drying of airmass, likely decoupling of winds toward ridge axis elongating from western SD toward the lower Missouri River and clearing of skies, will see some temps dip into the mid to upper 30s from the James Valley westward Wednesday morning. Winds at the time may stay up just enough with westerly component and cold advection, but any less wind could bring perhaps some patchy frost to lower areas from the James River westward. Under the surface ridge on Wednesday, temps will remain to the cool side of normal in the upper 50s to lower 60s. Weak upper ridge across the area Wednesday night, with increasing mid-level warm advection going through the night. Lower level baroclinicity returns toward the lower Missouri valley with greater precipitation threat, but after overcoming the influence of drier ridge toward parts of southwest MN and east central SD, could even see a few showers work north even toward KBKX/KMML late night. There is a shade of elevated instability in a couple operational solutions toward the lower Missouri River valley around KSUX, but would want to see a stronger consensus toward this before bringing thunder back to the forecast. Still a fairly divisive solution set by Thursday and into the start of the weekend, at least toward details of the flow evolution. After shedding the northern stream trough Wednesday through the Great Lakes while dumping new energy into a western U.S trough, there is a varied evolution in this latter feature through the weekend. ECMWF digs another stronger impulse toward the Great Lakes, which effectively shears the western trough on a much more positive tilt southern track through the central Plains on Saturday. Impact of this would be after Thursday, to keep forecast largely dry and cooler as another surface ridge sinks into the northern Plains. The GFS, as well as a majority of its ensemble, keeps the western trough more coherent, has lesser of a northern stream wave, and ejects feature very quickly through the northern tier, longitudinally about 12-18 hours quicker with a much stronger signal to warm advective lift and precipitation Thursday night into early Friday. Much less cooling, and with strong westerly mixing and likely warmer conditions indicated behind system by Saturday. Canadian global is actually somewhat a blend of the two, both location and timing of wave. At this point, no strong signal to side with any particular solution, but perhaps a sign to shy away from GFS type given the ensemble height deviation distribution showing tendency for deeper and slower, but have not strayed from initialization blended guidance at this point. Ironically, solutions converge on a deeper large scale trough by Sunday digging into the northern tier, driving cooler air back into the area for the start of next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon Oct 2 2017 Messy aviation period ahead as a frontal boundary remains draped across the area with MVFR and localized IFR ceilings around it. Expect showers to continue to develop through the afternoon hours with more widespread showers and thunderstorms by this evening into the overnight hours. There is a chance a few of these storms could be strong initially with KSUX the most likely TAF site to be impacted it they occur. It currently appears the axis of heavier rainfall will include KFSD and perhaps even as far south as KSUX. Strengthening low level flow will also lead to LLWS at KSUX and perhaps KFSD. Precipitation begins to clear from NW to SE through the morning hours Tuesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Chapman AVIATION...Kalin
Hazardous weather outlook, Oct 2, 5:02 AM CDT, 9 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Mon Oct 2 2017 SDZ038-050-052-053-057>059-063-064-031015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible during the afternoon and evening hours but these storms should not be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ039-040-054>056-060>062-065>071-031015- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury- Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms should redevelop around midday, but these storms are not expected to be severe. By late afternoon into the evening stronger storms will develop with an isolated storm possibly producing hail to the size of quarters. Otherwise, heavy rain will become the main concern with 1 to 2 inches of rainfall likely. A few locations may approach 4 inches. While flash flooding is not likely these strong rainfall rates will likely cause some problems in low spots and possible quick rises along creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 pm. IAZ003-013-014-021-022-031-032-031015- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible late this afternoon, but the chances are fairly low. If something can develop, there would be a threat for golf ball sized hail, winds to 70 mph and an isolated tornado. During the evening activity may dwindle a bit, but additional showers and thunderstorms are likely after midnight. These storms should not be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 3 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Plymouth, Woodbury | 33 min |
| Oct 2, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien | 34 min |
Nearby
Flash Flood Watches in Minnesota, 2017Flash Flood Watches in South Dakota, 2017Flash Flood Watches in Iowa, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.